Vol. 15, No. 4, 1965

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
On n-ordered sets and order completeness

L. G. Novoa

Vol. 15 (1965), No. 4, 1337–1345
Abstract

In this paper, the notion of an n-ordered set is introduced as a natural generalization of that of a totally ordered set (chain). Two axioms suffice to describe an n-order on a set, which induces three associated structures called respectively: the incidence, the convexity, and the topological structures generated by the order. Some properties of these structures are proved as they are needed for the final theorems. In particular, the existence of natural k-orders in the “flats” of an n-ordered set and the fact that (as it happens for chains) the topological structure is Hausdorff.

The idea of Dedekind cut is extended to n-ordered sets and the notions of strong-completeness, completeness, and conditional completeness are introduced. It is shown that the Sn sphere is s-complete when considered as an n-ordered set. It is also proved that En, the n-dimensional euclidean space, fails to be s-complete or complete, but that it is conditionally complete. It is also proved that every s-complete set is compact in its order topology but that the converse is not true. These results generalize classical ones about the structure of chains and lattices.

Mathematical Subject Classification
Primary: 06.00
Milestones
Received: 8 March 1964
Published: 1 December 1965
Authors
L. G. Novoa